Alert archive / Idaho / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 9, NWS Pocatello, ID

July 17, 2000Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 17, 2000, 2:24 PM MDT for Power County, Idaho. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2000, 2:24 PM MDT (20:24 UTC)
Expired
Jul 17, 2000, 3:10 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Power County, ID

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:24 PM MDTThunderstorm Wind 52 EAmerican Falls, IDWinds to 60 mph toppled several trees of 6-8 inches in diameter, broke tree limbs and flattened crops.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 172021
SVRPIH
IDC077-172110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
224 PM MDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POWER COUNTY IN SOUTHEASTERN IDAHO

* UNTIL 310 PM MDT

* AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTH-SOUTHWEST OF AMERICAN FALLS...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKLAND AT 235 PM MDT


HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE LIKELY
WITH THIS STORM. TAKE SHELTER IMMEDIATELY!


 
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:50 AM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 9:50 AM MDT, 4 hours 34 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
950 AM MDT MON JUL 17 2000

PRECIP PRODUCING S/WV WHICH MOVED THROUGH SOUTHEAST ID EARLIER THIS
MORNING HAS EXITED INTO MT AND WY...HOWEVER PLENTY OF MOISTURE AND
INSTABILITY REMAIN IN PLACE BEHIND THIS FEATURE.  SFC DEWPOINTS IN THE
50S AND LKN SOUNDING INDICATING MODERATE INSTABILITY WITH PM LI OF -2
TO -4 AND CAPE IN 500-1000 RANGE.  IN ADDITION...WV IMAGERY INDICATING
JET SEGMENT NOSING INTO NV AND PUSHING NORTHEAST TOWARD SOUTHEAST ID.
PREVIOUS MODELS A BIT SLOW ON PROGRESSION OF S/WVS THIS AM AND 12Z ETA
COMPARISON WITH WV AND CH10 GOES SOUNDER SHOWS ETA INITIALIZED S/WV
OVER NRN CA TOO FAR WEST AND APPEARS MOVEMENT PRESENTLY TO THE NORTH
VS NORTHEAST ON ETA AND AGAIN TOO SLOW.  S/WV OVER SRN CA HARD TO PICK
UP ON WV BUT SHOWS UP WELL ON CH10 AND SUSPECT THIS FEATURE WILL ALSO
MOVE FURTHER NORTH THAN ETA INDICATES.  SO ALL ELEMENTS IN PLACE FOR
CONVECTION THIS AFTERNOON AND CONTINUING INTO THIS EVENING.
ANTICIPATE CONVECTION WILL REMAIN BELOW SEVERE THRESHOLDS TODAY.  WILL
UPDATE ZONE PACKAGE TO MODIFY TO AREAL COVERAGE VS CHANCE WORDING.

DSH

.KSFX WSR-88D...OPERATIONAL...VCP 21.

BYI 92/59/91 432

.PIH...NONE.

PIH WB 092/057 090/057 088 09432

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:32 PM MDTSevere Thunderstorm WarningPIHButte33 min
Jul 17, 5:38 PM MDTSevere Thunderstorm WarningPIHBingham, Jefferson37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.